Virginia, 2005

Hail and Damaging Winds in Virginia, June 6, 2005

June 6, 2005 · NWS RNK · 7 events in 4 counties and zones

Thunderstorm winds downed trees along Route 42 5 miles east of Cifton Forge City, in town of Eagle Rock and 4 miles east of Cloverdale in Botetourt county, and in Max Meadows in Wythe county. Severe thunderstorms during the afternoon of the 6th produced penny sized hail in Blue Ridge and Cave Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorm winds downed trees along Route 42 5 miles east of Cifton Forge City, in town of Eagle Rock and 4 miles east of Cloverdale in Botetourt county, and in Max Meadows in Wythe county. Severe thunderstorms during the afternoon of the 6th produced penny sized hail in Blue Ridge and Cave Springs. Thunderstorm winds downed several large trees in southeast portion of Roanoke County, about 3 miles north of Boones Mill.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 6, 1:50 PM EST, 55 minutes earlier.

Area forecast discussion, Jun 6, 1:50 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT MON JUN 6 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...

OVERALL PATTERN KEEPS AREA UNDER UPPER RIDGE WITH WARM 8H TEMPS.
AREAS RADARS SHOWING SCT TSRA MAINLY IN THE MOUNTAINS AT THIS TIME
BUT AS TAIL OF OH VLY SHRTWV COMES THRU AND THEN WEAK SFC FNT SCT
TSRA SHUD MOVE EAST ACRS THE CWA. SFC DEW POINTS REMAIN IN THE MID
60S TO AROUND 70S SO WITH THE LIGHT WINDS OVERNIGHT EXPECT FOG
FORMATION AGAIN.

ON TUESDAY...NOT AS MUCH UPPER SUPPORT SO COVERAGE OF TSRA WILL NOT
BE AS WIDESPREAD...MORE LIKELY ALONG FAVORED TOPOGRAPHIC AREAS
ACROSS THE MTN EMPIRE-NW NC MTNS. DURING THE EVENING...A FEW OF
THESE STORMS MAY WORK THERE WAY INTO THE FOOTHILLS AND PIEDMONT
SECTIONS ALONG THE VA/NC BORDER. MAINLY BECAUSE OF THE DEW
POINTS...WENT WITH WARMER MET GUID FOR LOWS TONIGHT. ALSO LEANED
TOWARD WARMER MAV GUID FOR MAX TEMPS ON TUESDAY.

&&

.LONG TERM (WEDNESDAY THROUGH MONDAY)...

CENTER OF UPPER LEVEL RIDGE WILL WOBBLE AROUND THE WESTERN ATLANTIC
BETWEEN THE BERMUDA TRIANGLE AND THE SE COAST. WEAK SHORT WAVES WILL
TRACK ALONG THE OUTER RINGS OF THIS RIDGE BRING SOME LIFT TO CREATE
DIURNAL CONVECTION. TEMPS NEAR OR SLIGHTLY ABOVE NORMAL WITH HAZE
HUMID DAYS AND MUGGY NIGHTS.

WEDNESDAY THROUGH THURSDAY NIGHT...

ONE OF THESE SHORT WAVES WILL TRACK INTO THE OHIO VALLEY ON
WEDNESDAY. DURING THIS TIME...A SFC HI WILL MOVE FROM SE CAN INTO
THE NE COASTAL WATERS. THESE TWO SYSTEMS WILL COMBINE TO BRING SE
FLOW TO THE AREA. WITH MOISTURE AND SFC REFLECTION IN THE
REGION...INCREASE CHC FOR -SHRA/TSRA IN THE AREA WITH BETTER FOCUS
ALONG EASTERN UPSLOPE COUNTIES WED NGT-THU NGT. WITH RIDGE
INCREASING HGHTS...CONVECTION WILL BE BETTER DURING THE DAYLIGHT
HOURS AND DEPENDANT ON THE AMOUNT OF CLOUD COVER. QPF DURING THIS
TIME WILL REMAIN LIGHT.

FRIDAY THROUGH MONDAY...

RIDGE BECOMING OCCLUDED AS IT REMAINS OFF THE US SE COAST. THIS WILL
BLOCK ANY FRONTAL SYSTEM FROM ENTERING THE REGION. TYPICAL DIURNAL
SUMMER CONVECTION POSSIBLE WITH 30/40 POP.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

AMS/RCS
Hazardous weather outlook, Jun 6, 11:40 AM EST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1240 PM EDT MON JUN 6 2005

NCZ001>006-018>020-VAZ007-009>018-022-023-032>035-043>047-058-059-
071100-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1240 PM EDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH
CENTRAL VIRGINIA...WEST CENTRAL VIRGINIA AND NORTH CENTRAL NORTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VAZ019-020-024-WVZ042>045-071100-
ALLEGHANY-BATH-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
1240 PM EDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. A COLD FRONT MOVING OUT OF THE OHIO VALLEY WILL CROSS
THE AREA FROM MID AFTERNOON THROUGH LATE EVENING. THE PRIMARY
THREAT FROM ANY SEVERE STORMS WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON.

AMS

In the hours before

Special weather statement, Jun 6, 12:32 PM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
132 PM EDT MON JUN 6 2005

NCZ002-003-019-061830-
ALLEGHANY NC-SURRY-WILKES-
132 PM EDT MON JUN 6 2005

...STRONG THUNDERSTORMS DEVELOPING OVER THE NORTHWEST NORTH CAROLINA
FOOTHILLS...

A CLUSTER OF STRONG THUNDERSTORMS WILL DRIFT EAST AT 10 MPH THROUGH
THE ROARING GAP AREA OF NORTHWEST NORTH CAROLINA NEAR THE BORDER OF
ALLEGHANY...SURRY...AND WILKES COUNTY THROUGH 230 PM EDT. SOME OF
THE STRONGER STORMS MAY BE ACCOMPANIED BY FREQUENT CLOUD TO GROUND
LIGHTNING...VERY HEAVY RAIN WITH RAINFALL AMOUNTS APPROACHING ONE
HALF TO ONE INCH PER HOUR...SMALL HAIL...AND GUSTY WINDS TO 50
MPH.
Special weather statement, Jun 6, 12:41 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
141 PM EDT MON JUN 6 2005

VAZ019-020-WVZ045-061830-
ALLEGHANY VA-BATH-GREENBRIER-
141 PM EDT MON JUN 6 2005

...STRONG THUNDERSTORMS DEVELOPING OVER ALLEGHANY...BATH...AND
GREENBRIER COUNTY...

A CLUSTER OF STRONG THUNDERSTORMS WILL DRIFT EAST AT 10 MPH THROUGH
ALLEGHANY...BATH...AND GREENBRIER COUNTY THROUGH THE MID
AFTERNOON HOURS. THROUGH 230 PM EDT...THE STRONGEST STORMS WILL
BE CONFINED TO AN AREA FROM NEAR LEWISBURG EAST THROUGH WARM
SPRINGS...AND SOUTH TO NEAR COVINGTON CITY.  SOME OF THE STRONGER
STORMS MAY BE ACCOMPANIED BY FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN WITH RAINFALL AMOUNTS APPROACHING ONE HALF TO ONE
INCH PER HOUR...SMALL HAIL...AND GUSTY WINDS TO 50 MPH.

WERT
Special weather statement, Jun 6, 12:46 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
146 PM EDT MON JUN 6 2005

VAZ019-020-WVZ045-061830-
ALLEGHANY VA-BATH-GREENBRIER-
146 PM EDT MON JUN 6 2005

...STRONG THUNDERSTORMS DEVELOPING OVER ALLEGHANY...BATH...AND
GREENBRIER COUNTY...

A CLUSTER OF STRONG THUNDERSTORMS WILL DRIFT EAST AT 10 MPH THROUGH
ALLEGHANY...BATH...AND GREENBRIER COUNTY THROUGH THE MID
AFTERNOON HOURS. THROUGH 230 PM EDT...THE STRONGEST STORMS WILL
BE CONFINED TO AN AREA FROM NEAR LEWISBURG EAST THROUGH WARM
SPRINGS...AND SOUTH TO NEAR COVINGTON CITY.  SOME OF THE STRONGER
STORMS MAY BE ACCOMPANIED BY FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN WITH RAINFALL AMOUNTS APPROACHING ONE HALF TO ONE
INCH PER HOUR...SMALL HAIL...AND GUSTY WINDS TO 50 MPH.

NCZ002-003-019-061830-
ALLEGHANY NC-SURRY-WILKES-
146 PM EDT MON JUN 6 2005

...STRONG THUNDERSTORMS DEVELOPING OVER THE NORTHWEST NORTH CAROLINA
FOOTHILLS...

A CLUSTER OF STRONG THUNDERSTORMS WILL DRIFT EAST AT 10 MPH THROUGH
THE ROARING GAP AREA OF NORTHWEST NORTH CAROLINA NEAR THE BORDER OF
ALLEGHANY...SURRY...AND WILKES COUNTY THROUGH 230 PM EDT. SOME OF
THE STRONGER STORMS MAY BE ACCOMPANIED BY FREQUENT CLOUD TO GROUND
LIGHTNING...VERY HEAVY RAIN WITH RAINFALL AMOUNTS APPROACHING ONE
HALF TO ONE INCH PER HOUR...SMALL HAIL...AND GUSTY WINDS TO 50
MPH.

WERT
Special weather statement, Jun 6, 1:26 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EDT MON JUN 6 2005

VAZ020-WVZ045-061928-
BATH-GREENBRIER-
226 PM EDT MON JUN 6 2005

...SLOW MOVING THUNDERSTORMS PRODUCING TORRENTIAL RAINS...

THUNDERSTORMS WILL BRING HEAVY RAINS AS THEY MOVE SLOWLY EAST ACROSS
EASTERN GREENBRIER COUNTY...AS WELL AS EASTERN BATH COUNTY. LOOK FOR
ONE HOUR RAINFALL AMOUNTS AS HIGH AS ONE AND A HALF INCHES. SOME
LOCATIONS THAT WILL EXPERIENCE THE HEAVY RAIN INCLUDE...ALVON...
MAXWELTON...FRANKFORD IN GREENBRIER COUNTY. IN BATH COUNTY...INGALLS
FIELD...AND AREAS EAST OF WARM SPRINGS ARE GOING TO RECEIVE A
DOWNPOUR. IN ADDITION...GUSTY WINDS...DEADLY LIGHTNING CAN ALSO BE
EXPECTED WITH THESE STORMS THROUGH 330 PM.

05
Local storm report, Jun 6, 2:25 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             LEWISBURG               37.80N 80.45W
06/06/2005  0.88 INCH        GREENBRIER         WV   TRAINED SPOTTER

            SOME WIND DAMAGE NEAR FAIR GROUNDS AND MINOR URBAN
            FLOODING.

&&

JWHITE
Special weather statement, Jun 6, 2:44 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT MON JUN 6 2005

NCZ001-062043-
ASHE-
344 PM EDT MON JUN 6 2005

...TORRENTIAL RAINS OVER SOUTHEAST ASHE COUNTY...

THUNDERSTORMS ARE MEANDERING ACROSS SOUTHEAST ASHE COUNTY...AND WILL
SLOWLY DRIFT EAST OF THE BLUE RIDGE BY 445 PM. VERY HEAVY RAIN CAN BE
EXPECTED FROM BALDWIN TO IDLEWILD...WITH UP TO TWO INCHES POSSIBLE
IN AN HOUR. THIS WILL CAUSE EXTENSIVE PONDING OF WATER ON THE
HIGHWAYS...AS WELL AS PRODUCE SOME LOW LYING FLOODING OF DITCHES AND
CULVERTS. USE CAUTION IF YOU ARE TRAVELING IN THIS AREA. SLOW DOWN
TO AVOID HYDROPLANING.

05

The radar

The Roanoke radar (KFCX), 101 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Alleghany

When
June 6, 2:45 PM EST
Where
Alleghany County, 5 mi E of Clifton Forge City
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.820, -79.717

Thunderstorm Wind, Botetourt

When
June 6, 4:00 PM EST
Where
Botetourt County, Eagle Rock
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.633, -79.800

Thunderstorm Wind, Botetourt

When
June 6, 4:10 PM EST
Where
Botetourt County, 4 mi E of Cloverdale
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.370, -79.850

Thunderstorm Wind, Wythe

When
June 6, 5:00 PM EST
Where
Wythe County, Max Meadows
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.967, -80.933

Hail, Botetourt

When
June 6, 6:30 PM EST
Where
Botetourt County, Blue Ridge
Measured
0.77 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.383, -79.817

Hail, Roanoke

When
June 6, 6:38 PM EST
Where
Roanoke County, Cave Spg
Measured
0.77 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.233, -80.017

Thunderstorm Wind, Roanoke

When
June 6, 6:55 PM EST
Where
Roanoke County, Southeast Portion
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.200, -79.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461294, 5461295, 5461296, 5461297, 5461298, 5461299, 5461300.